Gynecomastia as a complication of chemotherapy for testicular germ cell tumors.

Abstract

Among 190 patients with metastatic testicular cancer who were treated by platinum-based combination chemotherapy and achieved complete remission, 4 (2.1%) developed gynecomastia 2 to 5 months after the cessation of chemotherapy. All of these patients had normal serum levels of the beta subunit of human chorionic gonadotropin and testosterone levels at the lower range of normal, but they had elevated levels of follicle-stimulating hormone, luteinizing hormone, and estradiol. The cause of gynecomastia in our patients was probably these increased levels of gonadotropins that, in turn, stimulated increased secretion of testicular estrogen, thus altering the normal estradiol-testosterone ratio. Treatment-related gynecomastia, which may occur several months after the cessation of cytotoxic chemotherapy, does not necessarily mean the return of disease. It is important to recognize this fact so as to prevent unnecessary investigations that will cause psychological distress in a young patient with testicular cancer.

Statistics

0500'02'04'06'08'10'12'14'16
Citations per Year

277 Citations

Semantic Scholar estimates that this publication has 277 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Aki1996GynecomastiaAA, title={Gynecomastia as a complication of chemotherapy for testicular germ cell tumors.}, author={Fazıl Tuncay Aki and Mehmet Ilteris Tekin and Haluk Ozen}, journal={Urology}, year={1996}, volume={48 6}, pages={944-6} }